Isotretinoin use may increase vulnerability to psychiatric conditions, but available evidence does not support a causal relationship, on the basis of data from a retrospective study of 17,829 psychiatric adverse events reported to the Food and Drug Administration over 2 decades.
“Although one study highlighted consistent reporting of depression and suicide in patients taking isotretinoin in the United States from 1982 to 2000, few studies have examined reports of psychiatric adverse events at the national level since 2000,” wrote Sean Singer of Harvard University, Boston, and his colleagues.
In a study published in, the researchers reviewed data from the FDA’s Adverse Event Reporting System between 1997 and 2017.
A total of 17,829 psychiatric adverse events in which isotretinoin was the primary suspect drug were reported during the study period. The researchers classified the events into 12 categories; the most common were depressive disorders (42%), emotional lability (17%), and anxiety (14%). The number of reported psychiatric adverse events was similar between men and women (8,936 and 8,362 events, respectively).
The researchers also identified 2,278 reports of suicidal ideation, 602 reports of attempted suicide, and 368 reports of completed suicide.
In addition, the researchers examined data from the iPLEDGE program and found completed suicide rates of 8.4 per 100,000 patients in 2009 and 5.6 per 100,000 patients in 2010. However, these rates were lower than national suicide rates in the general population of 11.8 per 100,000 people in 2009 and 12.1 per 100,000 people in 2010.
Patient age was available for 13,553 adverse event reports, and patients aged 10-19 years accounted for 53% of the reports overall and 58% of completed suicides for which age was reported.
The high number of psychiatric adverse events in the youngest age group “could reflect more isotretinoin prescriptions in this age group or may suggest that teenagers are particularly vulnerable to psychiatric adverse events while taking isotretinoin,” the researchers said.
The findings were limited by several factors, including the reliance on proper clinician reports to the Adverse Event Reporting System database and the separation of some psychiatric terms into categories that may reflect symptoms of other psychiatric diagnoses, the researchers said.
However, “Our data showed high numbers of reports of emotional lability, anxiety disorders, insomnia, self-injurious behavior, and psychotic disorders with isotretinoin as the primary suspect drug,” they noted.
“Although no causal link has been established between isotretinoin and psychiatric adverse events, it is important to recognize that there are data that suggest patients using this drug may be vulnerable to a number of psychiatric conditions” and that monthly iPLEDGE visits are an opportunity to screen patients for these conditions, they said.
They also stressed that “the risk of psychiatric adverse events in patients taking isotretinoin must be considered in the context of a known increased risk of suicidal ideation in patients with acne independent of isotretinoin therapy.”
Mr. Singer had no financial conflicts to disclose. Study coauthor John S. Barbieri, MD, disclosed partial salary support from Pfizer and grand support from the National Institute of Arthritis and Musculoskeletal and Skin Diseases, and Arash Mostaghimi, MD, disclosed personal fees from Pfizer.
SOURCE: Singer S et al. JAMA Dermatol. 2019. Jul 3. .